Virginia, 2006

Dense Fog in Virginia, August 23, 2006

August 23, 2006 · NWS LWX · 11 events in 11 counties and zones

Dense fog occurred for a few hours early in the morning on August 23.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Dense fog occurred for a few hours early in the morning on August 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 23, 2:00 AM EST, 2 hours earlier.

Area forecast discussion, Aug 23, 2:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 AM EDT WED AUG 23 2006

.SHORT TERM (TODAY THROUGH TONIGHT)...
WATER VAPOR LOOP SHOWS SEVERAL WAVES DEEPENING A TROUGH ACROSS
SOUTHEAST CANADA. MEANWHILE...SEVERAL WEAK WAVES ARE DROPPING
SOUTHEAST WITHIN THE MEAN FLOW FROM THE DAKOTAS THROUGH THE MID
ATLANTIC. ACARS 400-250MB WIND OBSERVATIONS REVEAL AN 80-100KT
WESTERLY JET STRETCHED FROM THE UPPER MIDWEST EAST INTO SOUTHERN NEW
ENGLAND. 02Z SURFACE ANALYSIS PLACED A WARM FRONT SURGING NORTHWEST
INTO CENTRAL VIRGINIA...AS THE NEXT COLD FRONT APPROACHES FROM THE
LOWER GREAT LAKES. A 1021MB ANTICYCLONE DOMINATES SOUTH CENTRAL
CANADA.

THE COMBINATION OF CLEARING SKIES...INCREASE IN MOISTURE...AND LIGHT
FLOW WILL CONTINUE CONTRIBUTE TO FOG IN THE OUTLYING AREAS EARLY
THIS MORNING. LOCATIONS ACROSS CENTRAL VIRGINIA IN PROXIMITY OF THE
WARM FRONT MAY SEE AREAS OF DENSE FOG.

GIVEN APPARENT LOW LEVEL MOISTURE...CUMULUS GROWTH WILL OCCUR AS THE
DAY PROGRESSES...WILL WORD AS MOSTLY SUNNY. KLWX VAD WIND PROFILE
INDICATES LIGHT NORTHERLY FLOW AHEAD OF A COLD FRONT SETTLING SOUTH
FROM PENNSYLVANIA. WITH LITTLE IN THE WAY OF TEMPERATURE
ADVECTION...HAVE SIMILAR HIGHS COMPARED TO YESTERDAY IN THE FORECAST.

WHILE THE NAM (WRF-NMM) INDICATES WARM ADVECTION YIELDS SOME LIGHT
RAIN SHOWERS PARTICULARLY ACROSS THE NORTHERN FORECAST AREA
TONIGHT...AGREE WITH GFS THAT ADVECTION WILL BE WEAK WITHIN
RELATIVELY DRY AIRMASS. 21Z SHORT RANGE ENSEMBLES INDICATE A 10
PERCENT PROBABILITY OF 0.01 ACROSS THE FORECAST AREA TONIGHT...WITH
MUCH MORE EMPHASIS PLACED ON THE APPROACHING MCS ACROSS THE CENTRAL
GREAT LAKES. WILL GO WITH A DRY FORECAST AT THIS TIME.

DEPENDING ON THE AMOUNT OF CLOUDINESS...DECENT LOW LEVEL MOISTURE
AND LIGHT WINDS MAY COMBINE WITH SUBTLE CONVERGENCE ALONG THE TWO
BAROCLINIC ZONES TO SUPPORT THE REDEVELOPMENT OF FOG TONIGHT.

&&

.AVIATION...
PATCHY FOG (LOCALLY DENSE NEAR WARM FRONT SOUTHEAST OF KCHO) WILL
DISSIPATE SHORTLY AFTER SUNRISE. EXPECTING SCATTERED CU DEVELOPS AS
THE DAY PROGRESSES...WITH A LIGHT NORTHWEST WIND BETWEEN THE WARM
FRONT TO THE SOUTHEAST AND COLD FRONT APPROACHING FROM PENNSYLVANIA
LATE TODAY.

&&

.MARINE...
KLWX VAD WIND PROFILE INDICATES WINDS WILL BECOME NORTHERLY TODAY
WITH MIXING BETWEEN 5 AND 10 KT. EXPECTING WINDS TO BECOME VARIABLE
LATE THIS AFTERNOON...THEN SOUTHERLY AROUND 10 KT OVERNIGHT AS WARM
ADVECTION ENCOURAGES A WARM FRONT TO MOVE NORTH THROUGH A GOOD
PORTION OF THE WATERS.

WATER LEVELS ARE CURRENTLY RUNNING SLIGHTLY ABOVE PREDICTED VALUES.
THE LUNAR CYCLE IS AT NEW MOON.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY...

WEAK LOW PRES AREA MOVES INTO THE MID ATLC ON THU AND THU NGT. WILL
MAINTAIN LOW END CHC POPS THU AND THU NGT WITH THIS FEATURE...MAINLY
OVR THE NRN PTNS OF THE CWFA. FRI-SAT NGT STILL LOOK DRY WITH A
STRONG HIGH PRES RIDGE DVLPNG AND BLDG DOWN THE EASTERN SEABOARD.
HAVE TRIMMED POPS BACK A LITTLE ON SUN BUT OTHERWISE MAINTAIN THE
RENEWED CHCS FOR PRECIP SUN-MON NGT AS COLD FRONT APPROACHES AND
MOVES ACROSS THE REGION. WITH EAST COAST RIDGE FRI AND SAT EXPECT
SOMEWHAT COOLER TEMPS THAN PREVIOUSLY FCSTD. HAVE TRENDED TOWARD THE
LTST HPC AND GFS MOS TEMPS BUT NOT QUITE AS COLD AS THE LTST OPTL
GFS MOS TEMPS WHICH HAVE COME IN SOME 10 DEG BLW NORMS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION/MARINE...ROGOWSKI
LONG TERM...BROTHERTON
Hazardous weather outlook, Aug 23, 2:35 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 AM EDT WED AUG 23 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
335 AM EDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROGOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Albemarle / Charlotttesville

When
August 23, 4:00 AM EST to 7:00 AM EST
Where
Albemarle / Charlotttesville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Dense Fog, Augusta / Staunton / Waynesborro

When
August 23, 4:00 AM EST to 7:00 AM EST
Where
Augusta / Staunton / Waynesborro forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Dense Fog, Culpeper

When
August 23, 4:00 AM EST to 7:00 AM EST
Where
Culpeper forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Dense Fog, Greene

When
August 23, 4:00 AM EST to 7:00 AM EST
Where
Greene forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Dense Fog, King George

When
August 23, 4:00 AM EST to 7:00 AM EST
Where
King George forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Dense Fog, Madison

When
August 23, 4:00 AM EST to 7:00 AM EST
Where
Madison forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Dense Fog, Nelson

When
August 23, 4:00 AM EST to 7:00 AM EST
Where
Nelson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Dense Fog, Orange

When
August 23, 4:00 AM EST to 7:00 AM EST
Where
Orange forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Dense Fog, Rockingham / Harrisonburg

When
August 23, 4:00 AM EST to 7:00 AM EST
Where
Rockingham / Harrisonburg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Dense Fog, Spotsylvania / Fredericksburg

When
August 23, 4:00 AM EST to 7:00 AM EST
Where
Spotsylvania / Fredericksburg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Dense Fog, Stafford

When
August 23, 4:00 AM EST to 7:00 AM EST
Where
Stafford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526243, 5526244, 5526245, 5526246, 5526247, 5526248, 5526249, 5526250, 5526251, 5526252, 5526253.